Connecticut, 2005

Flash Flood in Connecticut, July 15, 2005

July 15, 2005 · NWS BOX · 1 event in 1 county or zone

Slow moving (nearly stationary) thunderstorms produced heavy downpours that lead to flash flooding in Hartford County, Connecticut. In particular, Rainbow and Hamilton Roads were closed due to flooding from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Slow moving (nearly stationary) thunderstorms produced heavy downpours that lead to flash flooding in Hartford County, Connecticut. In particular, Rainbow and Hamilton Roads were closed due to flooding from these storms. No direct injuries resulted from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 15, 3:20 PM EST, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 15, 3:20 PM EST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT FRI JUL 15 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
ABUNDANT MOISTURE AT LOW LEVELS COMBINED WITH A SEA BREEZE SPARKED A
FEW WIDELY SHOWERS ACROSS SOUTHEAST MA AND SOUTHERN RI THIS
AFTERNOON.  VERY DRY AIR AT MID LEVELS...HOWEVER...KEPT THE SHOWER
ACTIVITY VERY ISOLATED.  KEPT SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS
IN THE FORECAST THIS EVENING BEFORE SUNSET...BECAUSE WITH THE SEA
BREEZE STILL PUSHING WESTWARD...CANNOT RULE OUT A FEW ADDITIONAL
SHOWERS DEVELOPING MAINLY BEFORE SUNSET.

DRY BUT HUMID WEATHER WILL PERSIST OVER THE NEXT 24 HOURS AS A WEAK
SURFACE HIGH BUILDS ACROSS EASTERN NEW ENGLAND...AND CENTERS ITSELF
OFFSHORE.  ITS ASSOCIATED UPPER LEVEL RIDGE WILL MOVE ACROSS NEW
ENGLAND FROM NEW YORK OVERNIGHT...WHICH WILL ALSO HELP TO KEEP THE
FORECAST AREA DRY.  HOWEVER...REMNANTS OF WHAT WAS ONCE HURRICANE
DENNIS CENTERED OVER THE OHIO VALLEY WILL MOVE SLOWLY NORTHEAST
TOWARDS NEW ENGLAND OVER THE NEXT 24 HOURS.  THE TWO COMBINED
SURFACE FEATURES WILL PRODUCE SOUTHEASTERLY FLOW AND ABUNDANT LOW
LEVEL MOISTURE...LIKELY RESULTING IN AREAS OF DENSE FOG AND LOW
STRATUS CLOUDS FORMING ACROSS THE SOUTH COAST OVERNIGHT.  THE
ABUNDANT LOW LEVEL MOISTURE (DEWPOINTS IN THE MID TO UPPER 60S) WILL
ALSO KEEP OVERNIGHT LOW TEMPERATURES WARM.

THE SURFACE HIGH CENTERED OFFSHORE...COMBINED WITH THE UPPER LEVEL
RIDGE OVERHEAD...WILL SLOWLY MOVE EAST SATURDAY.  THIS RIDGE WILL
PREVENT RAINFALL ASSOCIATED WITH THE REMNANTS OF DENNIS FROM PUSHING
ACROSS SOUTHERN NEW ENGLAND SATURDAY.  HOWEVER...AS THE DAY
PASSES...THE RIDGE WILL SLOWLY MOVE EAST ALLOWING FOR DEEPER
TROPICAL MOISTURE TO PUSH INTO THE WESTERN ZONES.  WILL CONTINUE TO
MENTION A CHANCE OF SHOWERS SATURDAY AFTERNOON ACROSS THE WESTERN
ZONES.  EXPECT PARTLY CLOUDY SKIES ACROSS THE EAST AND MOSTLY CLOUDY
SKIES ACROSS THE WEST SATURDAY.

THE 12Z GFS AND NAM MODEL RUNS ARE SIMILAR OVERALL DURING THE SHORT
TERM.  NOTICED THAT THE 12Z NAM INITIALIZES THE SURFACE PRESSURE
FIELDS SLIGHTLY HIGHER THAN MORNING OBSERVATIONS...WHEREAS THE GFS
APPEARS TO HAVE A BETTER HANDLE ON INITIAL CONDITIONS.  THE ETA
CONTINUES THIS SLIGHTLY HIGHER BIAS IN BOTH THE SURFACE PRESSURE
FIELD AND WITH THE UPPER RIDGE THROUGH THE PERIOD...WHEREAS THE
SURFACE AND UPPER LEVEL FEATURES IN THE GFS MODEL RUN DURING THE
SHORT TERM ARE SLIGHTLY WEAKER.  THUS...FAVORED THE 12Z GFS RUN
FOR TONIGHT AND SATURDAY.  THE GFS BRINGS SOME RAIN INTO OUR WESTERN
ZONES BY SATURDAY EVENING...HOWEVER THE NAM HOLDS OFF ON THE
PRECIPITATION UNTIL LATE SATURDAY NIGHT.  THEREFORE...FEEL A CHANCE
OF RAIN IS APPROPRIATE OUT WEST FOR SATURDAY AFTERNOON.

BY SATURDAY NIGHT...WARM FRONT APPROACHES FROM THE SOUTHWEST. SO
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS SAT NIGHT FROM
SOUTHWEST TO NORTHEAST...WITH HIGHEST CHANCES ACROSS CT RIVER
VALLEY.  CONVECTIVE INDICES AND MODEL SOUNDINGS INDICATE CONVECTION
ASSOCIATED WITH WARM FRONT COULD BECOME INCREASINGLY WIDESPREAD
(NOCTURNAL ENHANCEMENT) LATE SAT NIGHT TOWARD DAYBREAK SUN. GFS/MAV
POPS APPROACH LIKELY WEST AND SOUTHWEST PORTION THIS PERIOD...AND
SEEM REASONABLE GIVEN INSTABILITY AND LIFT ASSOCIATED WITH WARM
FRONT.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
MEDIUM RANGE MODELS HAVING SOME CONTINUITY ISSUES...SOME DUE TO
CONVECTIVE FEEDBACK EARLY IN THIS PERIOD WITH THE REMNANTS OF
HURRICANE DENNIS.  APPEARS THAT...FOR THE MOST PART...THE UPPER
LEVELS ARE IN A TYPICAL SUMMER PATTERN E-W RIDGING ACROSS THE LOWER
48 AND THE POLAR FRONT WELL INTO CENTRAL CANADA...AT LEAST EARLY IN
THIS PORTION.  HOWEVER...MOST OF THE MODEL SUITE DO SHOW A
PROGRESSIVE COLD FRONT WORKING ACROSS THE NORTHERN TIER STATES...AND
HAVE DIFFERENCES ON THE TIMING OF THIS SYSTEM AS IT WORKS ACROSS THE
COUNTRY.

TO START OFF...THE WARM FRONT WILL SLOWLY WORK NORTHWARD SUNDAY INTO
SUNDAY NIGHT.  WILL CONTINUE WITH CHANCE-LIKELY SHOWERS AND
THUNDERSTORMS...WITH LIKELY POPS FROM CHESHIRE AND WESTERN WORCESTER
COUNTIES WESTWARD.  WILL LOWER POPS TO CHANCE EVERYWHERE BY SUNDAY
NIGHT AS THE WARM FRONT MOVES INTO MASSACHUSETTS BAY.  WITH A
CONTINUED SOUTHWEST FLOW...CAN NOT RULE OUT DIURNAL CONVECTION
DEVELOPING ON MONDAY...SO KEPT CHANCE POPS GOING THERE AS WELL.

NEXT SYSTEM TO AFFECT THE REGION WILL BE THE APPROACHING COLD FRONT
FROM THE GREAT LAKES.  LEANED THIS PORTION OF THE FORECAST TOWARD THE
06Z/12Z GFS RUNS.  APPEARED TO HAVE GOOD RUN TO RUN CONSISTENCY
THOUGH MAY BE TRENDING SLOWER THAN MOST OF THE MODEL SUITE.  ALSO
APPEARED CLOSE TO THE PREVIOUS FORECAST...SO KEPT CONTINUITY GOING AS
WELL.  WILL REINTRODUCE CHANCE SHOWERS AND THUNDERSTORMS BY TUESDAY
AFTERNOON AND CARRY INTO EARLY TUESDAY NIGHT.  APPEARS THAT THE MAIN
THRUST OF THE CONVECTION IS DIURNAL...AS GFS SHOWING MOST OF ACTIVITY
DECAYING AFTER 00Z WEDNESDAY...THOUGH HAVE KEPT CHANCE POPS GOING FOR
INLAND AREAS THROUGH ABOUT MIDNIGHT.

ONCE THIS FRONT CLEARS THE COAST DURING WEDNESDAY...HIGH PRESSURE
BUILDS IN FROM THE GREAT LAKES WITH SOMEWHAT COOLER BUT NOTICEABLY
DRIER AIR THROUGH THURSDAY.  ON FRIDAY...GFS HINTS AT A BACKDOOR
FRONT WORKING DOWN THE COAST INTO CENTRAL NEW ENGLAND AS THE HIGH
BUILDS SOUTHEAST INTO THE MID ATLANTIC STATES.  KEPT A DRY FORECAST
GOING FROM WEDNESDAY-NEXT FRIDAY FOR NOW.

&&

.AVIATION...
THE MAIN AVIATION CONCERN FOR THE PERIOD WILL BE DENSE FOG AND LOW
STRATUS CLOUDS FORMING ACROSS THE SOUTH COAST OVERNIGHT...CAUSING
VSBY TO DROP BELOW 1 NM AT TIMES. THUS...EXPECTING IFR-LIFR
CONDITIONS OVERNIGHT ACROSS THE SOUTH COAST. IN ADDITION...FOG MAY
DEVELOP ACROSS THE CONNECTICUT RIVER VALLEY...PROVIDENCE...AND
WORCESTER...POSSIBLY CAUSING IFR CIGS FOR A FEW HOURS OVERNIGHT.
OTHERWISE...VFR CONDITIONS EXPECTED DURING THE NEXT 24 HOURS.

&&

.MARINE...
SHORT TERM...LIGHT WINDS AND SEAS EXPECTED THROUGH THE PERIOD.  THE
MAIN MARINE HAZARD WILL BE AREAS OF FOG DEVELOPING OVERNIGHT WITH
VSBY AT OR BELOW 1 NM AT TIMES.

IN THE LONG TERM...NOT EXPECTING ADVISORY CRITERIA THROUGH THIS
PERIOD.  SOUTHWEST WINDS WILL PICK UP AHEAD OF THE FRONT LATE TUESDAY
INTO EARLY WEDNESDAY...BUT EXPECT SPEEDS AT MOST 15-20 KTS WELL
OFFSHORE...THEN WILL DIMINISH.  WNA WAVEWATCH III MODEL SEEMED TO
KICK WAVES UP TOO FAST...ESPECIALLY WITH LACK OF SWELLS AND
CONSIDERING THE LACK OF PRESSURE GRADIENT.  LOWERED FORECAST BY ABOUT
A FOOT...WITH SEAS NO HIGHER THAN 4 FEET THROUGH THE PERIOD.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM...TLM/FN
LONG TERM...EVT
AVIATION...TLM
Hazardous weather outlook, Jul 15, 4:39 AM EST, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
539 AM EDT FRI JUL 15 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-161030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
539 AM EDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
AN ISOLATED THUNDERSTORM CAN NOT BE RULED OUT THIS AFTERNOON OR
EVENING ACROSS THE CONNECTICUT RIVER VALLEY AND NORTHWEST RHODE
ISLAND. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANYTIME
THROUGH NEXT TUESDAY. HOWEVER...THE VAST MAJORITY OF THE TIME IT
WILL BE DRY. THE BEST CHANCE OF SEEING A THUNDERSTORM WILL
BE DURING THE AFTERNOON AND EVENING HOURS ACROSS THE INTERIOR.

IN ADDITION...HIGH TEMPERATURES MAY SOAR TO BETWEEN 90 AND 95 DEGREES
ON TUESDAY. THIS MAY COMBINE WITH HIGH DEWPOINTS TO RESULT IN HEAT
INDEX VALUES APPROACHING 100 DEGREES ON TUESDAY AFTERNOON. THIS IS
STILL FOUR DAYS AWAY SO STAY TUNED AS WE REFINE THE FORECAST.

 .SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

FRANK

The radar

The Brookhaven radar (KOKX), 111 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hartford

When
July 15, 8:36 PM EST to 10:36 PM EST
Where
Hartford County, Windsor
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.850, -72.650

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465403.